Indiana, 2014Winter Storm in Indiana, January 4 to 6, 2014
January 4 to 6, 2014 · NWS IWX · 24 events in 24 counties and zones
A deepening low pressure system tracking northeast through Kentucky and Ohio brought heavy snow and blizzard-like conditions to the region on January 5th. Total snow accumulations ranged between 8 and 16 inches, while 30 to 40 mph wind gusts late in the day resulted in significant blowing and drifting snow.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system tracking northeast through Kentucky and Ohio brought heavy snow and blizzard-like conditions to the region on January 5th. Total snow accumulations ranged between 8 and 16 inches, while 30 to 40 mph wind gusts late in the day resulted in significant blowing and drifting snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 4, 4:13 PM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Jan 4, 4:13 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EST SAT JAN 4 2014
.SYNOPSIS...
ISSUED AT 414 PM EST SAT JAN 4 2014
A STRONG SYSTEM WILL BRING HEAVY SNOW TO THE AREA LATER TONIGHT
THROUGH SUNDAY WITH AMOUNTS OF 10 TO 14 INCHES POSSIBLE. A WINTER
STORM WARNING IS IN EFFECT LATER THIS EVENING AND CONTINUING
THROUGH SUNDAY EVENING. EXTREMELY COLD ARCTIC AIR WILL MOVE IN
BEHIND THE SYSTEM THROUGH EARLY NEXT WEEK WITH WIND CHILLS OF
AROUND 40 BELOW ZERO SUNDAY NIGHT INTO TUESDAY. A WIND CHILL
WARNING IS IN EFFECT FOR THIS PERIOD.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 354 PM EST SAT JAN 4 2014
INITIAL FOCUS OF FORECAST ON HANDLING OF PRECIP WITH COLD FRONT
ENTERING THE AREA TONIGHT. FRONT HAS BEEN A BIT SLOW TO DROP SE BUT
WIDESPREAD LIGHT SNOW HAS BROKE OUT ACROSS EASTERN IOWA INTO NW
ILLINOIS INTO SW MI (BENTON HARBOR NOW REPORTING LIGHT SNOW). VSBYS
AT TIMES HAVE DROPPED TO AROUND A HALF MILE UPSTREAM. HI RES MODELS
NAILED THIS AND SHOW A CONTINUED SLOW SE TREND INTO THIS EVENING. AS
THE COLD FRONT FINALLY PUSHES THROUGH...INCREASED FORCING ACROSS THE
REMINDER OF THE AREA WILL ALLOW LIGHT SNOW TO RAPIDLY DEVELOP
OVERNIGHT. HAVE ADJUSTED POP TRENDS THIS EVENING TO CUT BACK ON SE
EXTENT OF POPS AND DRAMATIC INCREASE IN NW QUARTER OR SO. SEVERAL
HIGH RES MODELS PRINT OUT NEARLY A HALF INCH OF QPF MAINLY ACROSS
BERRIEN COUNTY WITH LESSER AMOUNTS SE. HAVE TRENDED UPWARD BUT
REMAINED SOMEWHAT CONSERVATIVE FOR NOW AND LET EVE SHIFT MONITOR
TRENDS. FAR NW PARTS OF THE AREA WILL LIKELY SEE AT LEAST 2 TO 4
INCHES OF SNOW THROUGH 12Z SUNDAY WITH LOCALLY HIGHER AMOUNTS ACROSS
BERRIEN COUNTY POSSIBLE.
FOCUS THEN SHIFTS TO ACTUAL SFC LOW AND IT CONTINUED DEEPENING AND
NW SHIFT IN TRACK TRENDS. AT PRESENT THE LOW APPEARS TO BE SET TO
TRACK SOMEWHERE BETWEEN LIMA AND COLUMBUS OHIO SUNDAY EVENING. THIS
TRACK FORCES A NEED TO EXPAND HIGHER ACCUMULATIONS NW WITH
MODELS/HPC GUIDANCE ALL LEANING TOWARDS UPWARD OF A HALF INCH OF QPF
FOR A GOOD PART OF THE CWA BETWEEN 18Z SUN AND 00Z MON. LOCATIONS IN
THE FAR NW REMAIN DIFFICULT TO PIN DOWN EXACT AMOUNTS AS ANY FURTHER
TRANSITION NW IN TRACK WILL INCREASE TOTALS FURTHER. 4 TO 8 INCHES
OF SNOW WILL LIKELY FALL JUST IN THE ABOVE NOTED 6 HOUR WINDOW AS
INSANE FORCING AND ABUNDANT MSTR ALL COMBINE TO GIVE WHAT MAY END UP
AS 1 TO 2 INCH PER HOUR RATES AT TIMES. THE MORE NW TRACK ALSO HAS
IMPLICATIONS ON ARRIVAL OF GUSTY WINDS...CAUSING A DELAY IN THE
STRONGER WINDS ACROSS THE AREA. HAVE SLOWED ONSET OF BLOWING SNOW IN
NW AREAS TILL AFTER 18Z AND ALL AREAS BY LATE AFTERNOON. ALL
HEADLINES WILL CONTINUE AS IS FOR NOW BUT EXTENSION IN TIME WILL
LIKELY BE NEEDED WELL INTO THE LONG TERM WITH THREAT FOR BLOWING
SNOW CONTINUING. TRAVEL SUNDAY...ESPECIALLY STARTING DURING THE
AFTERNOON...IS STRONGLY DISCOURAGED.
&&
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 354 PM EST SAT JAN 4 2014
HISTORIC/POTENTIALLY LIFE-THREATENING COLD EXPECTED IN THE WAKE OF
WEEKEND WINTER STORM
HEAVY SYSTEM SNOW WILL GRADUALLY PUSH EAST OF THE AREA SUNDAY
NIGHT...WITH LAKE EFFECT SNOW EXPECTED BEHIND IT. STRONG WINDS MAY
INHIBIT INTENSE LES PRODUCTION BUT SUFFICIENT FORCING
SUPPORTS 1 TO 3 INCHES OF ADDITIONAL SNOWFALL ACROSS LAKE
EFFECT ZONES BY MONDAY NIGHT. ADDED BLOWING SNOW FOR THE ENTIRE CWA
SUN NIGHT THROUGH MONDAY AS WINDS WILL REMAIN GUSTY. MAY EVEN NEED
TO LOOK AT CONTINUING BLOWING SNOW THROUGH TUESDAY UNTIL WINDS
SUBSIDE.
THE MAIN CONCERN FOR THIS PERIOD WILL BE THE EXTREME COLD BEHIND THE
SYSTEM EARLY NEXT WEEK. TEMPERATURES WILL PLUMMET ON MONDAY AS A
FRIGID ARCTIC AIRMASS PLUNGES INTO THE GREAT LAKES REGION. 850
TEMPS WILL DIVE TO AROUND -30C...AND WITH LITTLE TO NO DIURNAL
CHANGE HIGH TEMPERATURES ARE NOT ANTICIPATED TO MAKE IT ABOVE -5F.
ACROSS THE SE CORNER OF THE CWA HIGHS WILL BE LUCKY TO REACH -10F.
OVERNIGHT LOWS BOTTOM OUT AROUND -10 TO -20 MONDAY NIGHT BEFORE
REBOUNDING TO 0 TO -5 TUESDAY. BONE CHILLING WINDS WILL CONTINUE
THROUGH THE EARLY PART OF THE WEEK...WITH GUSTS OF 25 TO 30 MPH SUN
NIGHT AND MONDAY DIMINISHING SLIGHTLY TO 15 TO 20 MPH BY TUESDAY.
THIS DANGEROUS COMBINATION OF NEAR ALL TIME RECORD COLD TEMPS AND
GUSTY WINDS WILL CREATE DANGEROUS WIND CHILLS RANGING FROM -30 TO
-40 DEGREES.
A REPRIEVE FROM THE COLD AND AN END TO THE LAKE EFFECT WILL COME BY
WEDNESDAY AS WINDS SUBSIDE AND TAKE A MORE SOUTHERLY TURN AHEAD OF
THE NEXT SYSTEM. CONTINUED WITH A CHANCE FOR SNOW WEDNESDAY THROUGH
THURSDAY WITH A WEAKER/LESS IMPRESSIVE WAVE. TEMPS WILL BE IN THE
UPPER TEENS/LOW 20S WEDNESDAY REACHING THE 30S BY THE END OF THE
WORK WEEK. MODELS ARE CURRENTLY SHOWING RELATIVELY BALMY MID TO
UPPER 30S THAWING OUT THE REGION THIS WEEKEND.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1229 PM EST SAT JAN 4 2014
GUSTY WINDS WILL LINGER AT KSBN AND MOVE IN OVER THE NEXT HOUR OR
2 AT KFWA AS APPROACH OF COLD FRONT ALLOWS FOR LIMITED MIXING OF
STRONGER...BUT SLOWLY WEAKENING LOW LEVEL WIND FIELD. AFTER SUNSET
WINDS SHOULD DROP BELOW 10 KTS WITH FOCUS THEN QUICKLY SHIFTING TO
PRECIP WITH THE FRONT. OBSERVATIONS ACROSS N ILLINOIS/SE WISCONISN
SHOWING LIGHT SNOW ALREADY FALLING AHEAD OF THE FRONT. THIS LINES
UP WELL WITH HI RES MODELS AND SHOULD EXPAND SE WITH TIME.
HOWEVER...IT LOOKS TO GET HUNG UP FOR A BIT NW OF KSBN WITH
ADDITIONAL FORCING MOVING IN DURING THE EVENING TO ALLOW FOR
EXPANSION OF THE SNOW SE. HAVE THEREFORE KEPT WITH SLOWER ARRIVAL
FOR NOW AT KSBN AND CLOSER TO 6Z AT KFWA. CONDITIONS AT BOTH SITES
WILL RAPIDLY DETERIORATE FROM THERE WITH IFR CONDITIONS AFTER 8Z
AT SBN (LATER FWA) AND LIFR LIKELY IN THE 14 TO 17Z RANGE AS THE
SFC LOW TRACKS NE TOWARDS THE AREA. LIFR CONDITIONS EXPECTED TO
PREVAIL EVEN THROUGH 00Z DUE TO SNOW AND EVENTUALLY ADDITION OF
BLSN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING FROM 1 AM SUNDAY TO 1 AM EST MONDAY FOR
INZ006>009-015>018-020-022>027-032>034.
WIND CHILL WARNING FROM 1 AM EST /MIDNIGHT CST/ MONDAY TO 8 PM
EST /7 PM CST/ TUESDAY FOR INZ003>009-012>018-020-022>027-
032>034.
WINTER STORM WARNING FROM 7 PM EST /6 PM CST/ THIS EVENING TO 1
AM EST /MIDNIGHT CST/ MONDAY FOR INZ003>005-012>014.
MI...WINTER STORM WARNING FROM 1 AM SUNDAY TO 1 AM EST MONDAY FOR
MIZ080-081.
WIND CHILL WARNING FROM 1 AM MONDAY TO 8 PM EST TUESDAY FOR
MIZ077>081.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 1 AM EST MONDAY
FOR MIZ077>079.
OH...WINTER STORM WARNING FROM 1 AM SUNDAY TO 1 AM EST MONDAY FOR
OHZ001-002-004-005-015-016-024-025.
WIND CHILL WARNING FROM 1 AM MONDAY TO 8 PM EST TUESDAY FOR
OHZ001-002-004-005-015-016-024-025.
LM...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR LMZ043-
046.
&&
SYNOPSIS...T
SHORT TERM...FISHER
LONG TERM...KG
AVIATION...FISHER
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANAHazardous weather outlook, Jan 4, 5:02 AM EST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
502 AM EST SAT JAN 4 2014
INZ003>005-012>014-MIZ077>079-051015-
LA PORTE-ST. JOSEPH IN-ELKHART-STARKE-PULASKI-MARSHALL-BERRIEN-
CASS MI-ST. JOSEPH MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...KNOX...NORTH JUDSON...WINAMAC...
FRANCESVILLE...PLYMOUTH...BREMEN...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...
THREE RIVERS
502 AM EST SAT JAN 4 2014 /402 AM CST SAT JAN 4 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH THIS MORNING
WILL CREATE BLOWING AND DRIFTING SNOW...ESPECIALLY IN RURAL AND
OPEN AREAS. WINDS WILL DIMINISH IN THE AFTERNOON BUT LIGHT SNOW
WILL DEVELOP LATE WITH LIGHT ACCUMULATIONS POSSIBLE BY EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER STORM WARNING IS IN EFFECT THROUGH SUNDAY EVENING WITH 6
TO 9 INCHES OF SNOW EXPECTED ALONG WITH STRONG NORTHWEST WINDS.
A WIND CHILL WARNING IS IN EFFECT FROM SUNDAY EVENING THROUGH
TUESDAY FOR DEADLY WIND CHILLS. ACTUAL AIR TEMPERATURES WILL FALL
TO BETWEEN 10 BELOW AND 20 BELOW ZERO FROM LATE SUNDAY NIGHT
THROUGH WEDNESDAY MORNING. DEADLY WIND CHILLS BETWEEN 35 BELOW ZERO
AND 45 BELOW ZERO WILL OCCUR.
PLEASE REFER TO THE LATEST WSWIWX FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS ARE GREATLY APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ006>009-015>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005-
015-016-024-025-051015-
LAGRANGE-STEUBEN-NOBLE-DE KALB-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-
PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...COLDWATER...
HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...
PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
502 AM EST SAT JAN 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH THIS MORNING
WILL CREATE BLOWING AND DRIFTING SNOW...ESPECIALLY IN RURAL AND
OPEN AREAS. WINDS WILL DIMINISH IN THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER STORM WARNING IS IN EFFECT THROUGH SUNDAY EVENING WITH 8 TO
12 INCHES OF SNOW EXPECTED ALONG WITH STRONG NORTHWEST WINDS.
A WIND CHILL WARNING IS IN EFFECT FROM SUNDAY EVENING THROUGH
TUESDAY FOR DEADLY WIND CHILLS. ACTUAL AIR TEMPERATURES WILL FALL
TO BETWEEN 10 BELOW AND 20 BELOW ZERO FROM LATE SUNDAY NIGHT
THROUGH WEDNESDAY MORNING. DEADLY WIND CHILLS BETWEEN 35 BELOW ZERO
AND 45 BELOW ZERO WILL OCCUR.
PLEASE REFER TO THE LATEST WSWIWX FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS ARE GREATLY APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-051015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
502 AM EST SAT JAN 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT THROUGH EARLY AFTERNOON...SEE THE PRODUCT
INDMWWIWX FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GALE FORCE WIND GUSTS ARE EXPECTED AGAIN BETWEEN SUNDAY AND WEDNESDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
Winter Storm, St. Joseph
- When
- January 4, 7:00 PM EST to January 6, 5:00 AM EST
- Where
- St. Joseph forecast zone
- Reported by
- Broadcast Media
Moderate to heavy snow developed during the evening hours of January 4th and continued through the early morning hours of January 6th. Total snow accumulations ranged between 10 and 145 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening on January 5th, creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, La Porte
- When
- January 4, 6:00 PM CST to January 6, 5:00 AM CST
- Where
- La Porte forecast zone
- Reported by
- CoCoRaHS
Moderate to heavy snow developed during the evening hours of January 4th and continued through the early morning hours of January 6th. Total snow accumulations ranged between 10 and 16 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening on January 5th, creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Starke
- When
- January 4, 9:00 PM EST to January 6, 5:00 AM EST
- Where
- Starke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.281, -86.648 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the evening hours of January 4th and continued through the early morning hours of January 6th. Total snow accumulations ranged between 8 and 12 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening on January 5th, creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Marshall
- When
- January 5, 3:00 AM EST to January 6, 5:00 AM EST
- Where
- Marshall forecast zone
- Reported by
- Social Media
- Coordinates
- 41.325, -86.262 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 8 and 12 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Elkhart
- When
- January 5, 3:00 AM EST to January 6, 5:00 AM EST
- Where
- Elkhart forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.597, -85.859 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 11 and 15 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Pulaski
- When
- January 5, 5:00 AM EST to January 6, 5:00 AM EST
- Where
- Pulaski forecast zone
- Reported by
- Social Media
- Coordinates
- 41.042, -86.699 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 8 and 10 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Fulton
- When
- January 5, 5:00 AM EST to January 6, 5:00 AM EST
- Where
- Fulton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.047, -86.264 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 8 and 12 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, White
- When
- January 5, 5:00 AM EST to January 6, 5:00 AM EST
- Where
- White forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 40.750, -86.865 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 8 and 10 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Cass
- When
- January 5, 5:00 AM EST to January 6, 5:00 AM EST
- Where
- Cass forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 40.762, -86.346 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 8 and 12 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Grant
- When
- January 5, 6:00 AM EST to January 6, 5:00 AM EST
- Where
- Grant forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 40.516, -85.655 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 10 and 14 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Wabash
- When
- January 5, 6:00 AM EST to January 6, 5:00 AM EST
- Where
- Wabash forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.846, -85.794 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 11 and 15 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Whitley
- When
- January 5, 6:00 AM EST to January 6, 5:00 AM EST
- Where
- Whitley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.139, -85.505 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 12 and 16 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, De Kalb
- When
- January 5, 6:00 AM EST to January 6, 5:00 AM EST
- Where
- De Kalb forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.398, -84.999 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 10 and 14 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Noble
- When
- January 5, 6:00 AM EST to January 6, 5:00 AM EST
- Where
- Noble forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.399, -85.417 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 12 and 16 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Lagrange
- When
- January 5, 6:00 AM EST to January 6, 5:00 AM EST
- Where
- Lagrange forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.643, -85.426 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 12 and 16 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Steuben
- When
- January 5, 6:00 AM EST to January 6, 5:00 AM EST
- Where
- Steuben forecast zone
- Reported by
- Social Media
- Coordinates
- 41.644, -85.001 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 12 and 16 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Kosciusko
- When
- January 5, 6:00 AM EST to January 6, 5:00 AM EST
- Where
- Kosciusko forecast zone
- Reported by
- NWS Employee
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 12 and 16 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Adams
- When
- January 5, 7:00 AM EST to January 6, 5:00 AM EST
- Where
- Adams forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 40.746, -84.937 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 8 and 12 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Wells
- When
- January 5, 7:00 AM EST to January 6, 5:00 AM EST
- Where
- Wells forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.729, -85.221 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 9 and 13 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Huntington
- When
- January 5, 7:00 AM EST to January 6, 5:00 AM EST
- Where
- Huntington forecast zone
- Reported by
- Social Media
- Coordinates
- 40.829, -85.488 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 11 and 15 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Allen
- When
- January 5, 7:00 AM EST to January 6, 5:00 AM EST
- Where
- Allen forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 10 and 14 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Miami
- When
- January 5, 7:00 AM EST to January 6, 5:00 AM EST
- Where
- Miami forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.770, -86.045 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 8 and 12 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Jay
- When
- January 5, 8:00 AM EST to January 6, 5:00 AM EST
- Where
- Jay forecast zone
- Reported by
- Social Media
- Coordinates
- 40.438, -85.006 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 8 and 12 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
Winter Storm, Blackford
- When
- January 5, 8:00 AM EST to January 6, 5:00 AM EST
- Where
- Blackford forecast zone
- Reported by
- Social Media
- Coordinates
- 40.474, -85.325 (the zone’s center; the record gives no point)
Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 9 and 13 inches across the county. Winds picked up and gusted to between 30 and 40 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Illinois, January 4 to 6, 20141 death · 35 events
- Extreme Cold in North Dakota, January 4 to 6, 201436 events
- Extreme Cold in Minnesota, January 4 to 7, 201424 events
- Cold in New Jersey, January 4, 201421 events
- Extreme Cold and Winter Weather in Michigan, January 4 to 8, 201419 events
- Extreme Cold in North Dakota, January 4 to 7, 201418 events
- Heavy Snow in Michigan, January 4 to 7, 201418 events
- Cold in Montana, January 4 to 6, 201416 events
- Extreme Cold in Minnesota, January 4 to 7, 201415 events
- Extreme Cold in Pennsylvania, January 4, 201413 events
- High Surf in Hawaii, January 4 to 5, 201413 events
- Heavy Snow in Illinois, January 4 to 5, 201411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482858, 482859, 482860, 482851, 482857, 482852, 482853, 482854, 482855, 482837, 482842, 482844, 482845, 482847, 482848, 482849, 482850, 482838, 482839, 482841, 482843, 482856, 482835, 482836.